Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 291, NWS Birmingham, AL

August 20, 2002DeKalb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2002, 2:54 PM CDT for DeKalb County, Alabama. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2002, 2:54 PM CDT (19:54 UTC)
Expired
Aug 20, 2002, 3:45 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:00 PM CDTThunderstorm Wind 50 ESylvania, AL
Aug 20, 3:00 PM CDTHail 1Sylvania, AL
Aug 20, 3:30 PM CDTHail 0.75Sylvania, ALDime size hail was observed for the second time in less than an hour in and around Sylvania.
Aug 20, 3:31 PM CDTThunderstorm Wind 55 EFyffe, ALA motor home that was being towed on SR 75 was overturned by damaging thunderstorms winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS54 KBMX 201954
SVRBHM
ALC049-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 345 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER SYLVANIA. ANOTHER SEVERE STORM WAS LOCATED 
WEST OF FYFFE OR NORTHWEST OF LAKEVIEW. THE STORMS WERE MOVING 
SOUTHWEST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LAKEVIEW...
PINE RIDGE...RAINSVILLE AND SHILOH.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A 
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3459 8564 3463 8578 3441 8610 3421 8604
          3422 8588

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:25 AM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 20, 10:25 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1025 AM CDT TUE AUG 20 2002

HAVE JUST SENT UPDATED ZONES TO REMOVE FOG ADVISORY.  SPC IS
EXPECTED TO UPDATE FORECAST ARE TO SLIGHT RISK.  THE TWO AREAS OF
CONCERN ARE THE RESIDUAL TROUGH OVER SOUTH CENTRAL ALABAMA...AND
HAVE UPPED POPS TO LIKELY ACROSS CENTRAL AREAS.  ALSO LOOKING AT
BOUNDARY FROM MCS MOVING ACROSS NORTHERN PORTIONS OF FORECAST AREA.
EXPECT REPEAT OF YESTERDAY WHERE ONCE CONVECTION BEGINS CELLS WILL
APPROACH STRONG TO SEVERE LIMITS.  HAVE LEFT SEVERE WORDING OUT FOR
THE TIME BEING...WILL TRY TO GET A HANDLE ON DEVELOPMENT AND ISSUE
LATER UPDATE AROUND NOON.

83
.BHM...NONE.

In the hours before

Special weather statement, Aug 20, 12:32 PM CDT, 2 hours 22 minutes before
ALZ001>050-201830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT TUE AUG 20 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A VERY MOIST AND UNSTABLE ATMOSPHERE REMAINS ACROSS NORTH AND
CENTRAL ALABAMA TODAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING HOURS. SOME OF
THESE STORMS COULD BECOME SEVERE...WITH THE THREAT OF DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY RAIN. THE STORMS SHOULD
SLOWLY DIMINISH DURING THE EVENING HOURS.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON THROUGH EARLY EVENING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...4
MONTGOMERY...4

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:13 PM CDTSevere Thunderstorm WarningBMXJackson32 min
Aug 20, 2:23 PM CDTSevere Thunderstorm WarningBMXMadison37 min
Aug 20, 3:02 PM CDTSevere Thunderstorm WarningBMXMadison28 min
Aug 20, 3:10 PM CDTSevere Thunderstorm WarningBMXColbert35 min
Aug 20, 3:12 PM CDTSevere Thunderstorm WarningBMXMarshall33 min
Aug 20, 3:16 PM CDTSevere Thunderstorm WarningBMXLauderdale44 min
Aug 20, 3:20 PM CDTSevere Thunderstorm WarningBMXMorgan25 min
Aug 20, 3:26 PM CDTSevere Thunderstorm WarningBMXEtowah34 min
Aug 20, 3:48 PM CDTSevere Thunderstorm WarningBMXMorgan27 min
Aug 20, 3:51 PM CDTSevere Thunderstorm WarningBMXBlount39 min
Aug 20, 3:53 PM CDTSevere Thunderstorm WarningBMXCullman52 min
Aug 20, 4:02 PM CDTSevere Thunderstorm WarningBMXLauderdale28 min
Aug 20, 4:06 PM CDTSevere Thunderstorm WarningBMXEtowah24 min
Aug 20, 4:09 PM CDTSevere Thunderstorm WarningBMXEtowah51 min
Aug 20, 4:10 PM CDTSevere Thunderstorm WarningBMXEtowah50 min
Aug 20, 4:26 PM CDTSevere Thunderstorm WarningBMXBlount49 min
Aug 20, 4:32 PM CDTSevere Thunderstorm WarningBMXFranklin, Lee28 min
Aug 20, 4:37 PM CDTSevere Thunderstorm WarningBMXTallapoosa23 min
Aug 20, 4:41 PM CDTSevere Thunderstorm WarningBMXCoosa49 min
Aug 20, 4:42 PM CDTSevere Thunderstorm WarningBMXCullman48 min
Aug 20, 4:44 PM CDTSevere Thunderstorm WarningBMXColbert31 min
Aug 20, 4:48 PM CDTSevere Thunderstorm WarningBMXCleburne27 min
Aug 20, 4:54 PM CDTSevere Thunderstorm WarningBMXWinston36 min
Aug 20, 4:58 PM CDTSevere Thunderstorm WarningBMXLee32 min
Aug 20, 5:01 PM CDTSevere Thunderstorm WarningBMXTallapoosa14 min
Aug 20, 5:01 PM CDTSevere Thunderstorm WarningBMXFranklin44 min
Aug 20, 5:03 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah42 min
Aug 20, 5:05 PM CDTSevere Thunderstorm WarningBMXLawrence25 min
Aug 20, 5:08 PM CDTSevere Thunderstorm WarningBMXJefferson52 min
Aug 20, 5:18 PM CDTSevere Thunderstorm WarningBMXTalladega42 min
Aug 20, 5:21 PM CDTSevere Thunderstorm WarningBMXMacon39 min
Aug 20, 5:45 PM CDTFlash Flood WarningBMXCalhoun2 hr
Aug 20, 6:00 PM CDTSevere Thunderstorm WarningBMXMacon30 min
Aug 20, 6:12 PM CDTSevere Thunderstorm WarningBMXShelby63 min
Aug 20, 6:25 PM CDTSevere Thunderstorm WarningBMXMontgomery50 min
Aug 20, 6:33 PM CDTSevere Thunderstorm WarningBMXTalladega42 min
Aug 20, 6:36 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.